Winter Storm, Western Mackinac County
- When
- December 29, 4:00 PM EST to December 30, 8:00 PM EST
- Where
- Western Mackinac County forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 45.872, -84.762 (the zone’s center; the record gives no point)
A strong and complex low pressure system crossed the southern Great Lakes on the 30th. In northern lower Michigan, most of this precipitation fell as rain, though there was quick transition to snow on the morning of the 30th, along with briefly heavy snowfall rates.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong and complex low pressure system crossed the southern Great Lakes on the 30th. In northern lower Michigan, most of this precipitation fell as rain, though there was quick transition to snow on the morning of the 30th, along with briefly heavy snowfall rates. The most substantial wintry precipitation was in eastern upper Michigan, with significant accumulations of snow and freezing rain in some areas. Curtis had around 10 inches of snowfall by the evening of the 30th. Meanwhile, some interior sections of western and central Chippewa County likely had over half an inch of ice accumulation. Numerous trees were downed, blocking roadways and causing power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 29, 3:38 PM EST, 22 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
338 PM EST Sun Dec 29 2019
.NEAR TERM...(Through Tonight)
Issued at 333 PM EST Sun Dec 29 2019
...Rain and freezing rain return tonight...
High Impact Weather Potential...Rain returns tonight, locally
heavy in some areas. Freezing rain is also possible in eastern
Upper late tonight into early tomorrow morning.
Synopsis/Forecast...The well advertised upper level cut-off low
is pushing into southern MN, with ridging beginning to push into
the Rockies. Upstream of all this is another trough getting ready
to come ashore along the CA/OR coast. The occluded surface low has
moved into southern MN with the associated warm front stalled out
in southern WI/MI. Most of the rain has pushed out of ne lower
and ern upper with the arrival of the dry slot. This potent dry
slot/sinking motion is actually scouring out quite a bit of cloud
cover across the IA/IL border up into Wisconsin.
Guidance has remained pretty consistent with the parent upper
level low wobbling near the western IA/MN border as a very
sharp/potent wave rounds its base across MO. This wave as it lifts
up toward our region will produce excellent lift and renewed mid-
level moisture out ahead of it. At the surface the parent low
pressure will continue occluding and will diminish through the
late afternoon and into the evening. A secondary low is expected
to form in the lower Ohio Valley along the existing cold front
this evening between 8 and 10pm. This new low is progged to
rapidly deepen as it shoots straight north toward lower Michigan.
These ingredients combine to bring another shot of rain to the area
(this time heavy) after midnight. Between midnight and sunrise
anywhere from 0.5" of rain near the bridge to over 0.75" near
Saginaw Bay looks likely. This may lead to some ponding on area
roadways and any low-lying areas, along with an impactful rise in
area rivers.
Precip-type: Current thinking is that freezing rain will once again
be an issue for ern upper late tonight into tomorrow morning. Most
near-term guidance brings a renewed warm nose rotating to the
northwest across Michigan. After midnight it looks likely that this
layer will be about 4 or 5 kft thick, with a max temp of 3 or 4
degrees; plenty of residence time to fully melt any snowflakes. The
question then becomes what the surface cold layer is going to do
tonight and into tomorrow morning. The majority of guidance has
temperatures remaining right at or just above freezing through
sunrise. Given this morning's freezing rain at KANJ and a very
similar situation setting up tonight, opted to go with another
advisory.
&&
.SHORT TERM...(Monday through Wednesday)
Issued at 333 PM EST Sun Dec 29 2019
...Turning colder with rain changing to snow...
High Impact Weather Potential...Widespread rain for all of Northern
Michigan...with freezing rain into Monday morning across Eastern
Upper Michigan. Return of colder air will result in snow mixing with
the rain and eventually changing over to all snow with some
accumulation possible...likely causing some travel hazards.
Continued windy conditions will likely lead to lakeshore flooding.
Pattern Synopsis/Forecast...Secondary low developing along the cold
front will lift into Lower Michigan by early Monday morning...
reaching our CWA by 12Z Monday. Low center is still expected to pull
northward Monday and then retrograde thru Lake Superior Monday
night...tracking back thru our CWA and continue eastward away from
Michigan on Tuesday. Resulting area of widespread precip that
develops Sunday night ahead of the secondary low will continue to
impact our entire CWA thru Monday...with freezing rain chances
across Eastern Upper Michigan finally coming to an end by around mid
to late Monday morning as low level CAA begins. Potential for some
heavier bouts of rain across Northern Lower Michigan will continue
into Monday morning as well.
Colder air will actually begin to arrive from the SW across our CWA
as cold air wraps around the back of the occluding low as it drives
northward into Lake Superior. Thus...rain/freezing rain will
transition to a mix of rain and snow throughout the day...and
eventually to all snow from west to east Monday night. Also...
further tightening of the pressure gradient around the deep low
center will strengthen wind speeds...with the highest winds expected
Monday morning. Will certainly need to keep the Winter Wx Advisory
in effect for Eastern Upper Michigan thru Monday with the
expectation of a combo of some additional ice accumulation...2 to 3
inches of snow accumulation once the change over to snow takes place
and windy conditions. Temps will begin to slowly cool on Monday
thanks to ongoing CAA...with widespread low temps in the 20s Monday
night.
Sufficiently cold air combined with strong/sharp low level
convergence with the low center still in the vcnty and winds shift
to the W and NW will begin to target our typical snowbelt areas for
accumulating lake effect snow showers Monday night thru Tuesday.
Will need to further evaluate the accumulation potential for the
event as some locations may very well see advisory criteria
snowfall.
Ridge axis will build into Michigan Wednesday...with dry wx expected
as a result. High temps both Tuesday and Wednesday will be mainly in
the lower 30s...with overnight lows in the 20s.
&&
.LONG TERM...(Wednesday night through Sunday)
Issued at 333 PM EST Sun Dec 29 2019
...Small chances of light precip during the rest of the week...
High Impact Weather Potential...Minimal. Generally small chances of
rain and snow thru the weekend.
Pattern Synopsis/Forecast...Several areas of low pressure will
impact our Michigan wx during late week and thru the weekend as our
progressive pattern persists. Medium range models have varied with
respect to the track and strength of these systems over the past few
days...but the overall trend is one of active wx and a continuation
of above normal temps. Expect small chances of rain and snow thru
the weekend...with a general mix of rain and snow during the days
changing over to all snow at night. Temps rebound back above
freezing for Thursday...Friday and Saturday...and then possibly fall
below freezing on Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1256 PM EST Sun Dec 29 2019
Conditions will remain mainly MVFR to IFR for ceilings and
visibility through tomorrow morning as a strong low pressure
system moves toward the area. A brief lull is likely through
portions of this afternoon and early evening as the dry slot moves
overhead, before more rain and possible fog move back in
overnight. Low level wind shear is once again possible early
Monday morning, but uncertainty remains regarding magnitude.
&&
.MARINE...
Issued at 333 PM EST Sun Dec 29 2019
Winds and waves will continue to reach gale warning criteria tonight
through Monday evening as deep low pressure lifts northward through
Lower Michigan and then holds over Lake Superior. Widespread showers
will redevelop tonight...with mixed precip expected across Upper
Michigan as deep moisture surges northward around this system.
Colder air will begin to arrive across our area Monday into
Tuesday...resulting an eventual change over to all snow.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 1 AM to 10 AM EST Monday for
MIZ086>088-095-096.
LAKESHORE FLOOD ADVISORY until 4 PM EST Monday for MIZ017-018-
024-030-036-088-095-096.
LH...GALE WARNING until 7 PM EST Monday for LHZ345>349.
LM...GALE WARNING until 7 PM EST Monday for LMZ323-341-342-344>346.
LS...GALE WARNING until 7 PM EST Monday for LSZ321-322.
&&
NEAR TERM...STJ
SHORT TERM...MR
LONG TERM...MR
AVIATION...STJ
MARINE...MRHazardous Weather Outlook National Weather Service Gaylord MI 353 PM EST Sun Dec 29 2019 MIZ016>018-020>036-041-042-086>088-095>099-302100- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 353 PM EST Sun Dec 29 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. Freezing rain is possible late tonight into tomorrow morning in eastern upper Michigan. Periods of heavy rainfall tonight into Monday morning could produce low land and river flooding across all of northern Michigan. Please refer to the Hydrologic Outlook for further details. Lakeshore flooding and beach erosion may occur through Monday, along coastal areas of Lake Huron as well as the Lake Michigan beaches of Mackinac county. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Accumulating lake effect/enhanced snow is possible Monday evening through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather, rain and snow amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-302100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 353 PM EST Sun Dec 29 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. Gale force winds are expected over much of the Great Lakes this evening through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gale force winds are again expected on Monday over portions of Lake Huron, northern Lake Michigan, and Whitefish Bay. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870361, 870362, 870363.